Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS St. Louis, MO

May 28, 2020Jefferson County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2020, 5:28 PM CDT for Jefferson County, Washington County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 5:28 PM CDT (22:28 UTC)
Expired
May 28, 2020, 6:00 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jefferson County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:40 PM CDTHAIL 1.5Fletcher, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KLSX 282228
SVRLSX
MOC099-221-282300-
/O.NEW.KLSX.SV.W.0059.200528T2228Z-200528T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
528 PM CDT Thu May 28 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in east central Missouri...
  Northeastern Washington County in east central Missouri...

* Until 600 PM CDT.

* At 527 PM CDT, a severe thunderstorm was located near Richwoods,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  De Soto and Fletcher. 

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 9083 3812 9088 3827 9065 3812 9056
TIME...MOT...LOC 2227Z 236DEG 19KT 3810 9078 

HAIL...0.88IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
407 
WWUS53 KLSX 282246
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
546 PM CDT Thu May 28 2020

MOC099-221-282300-
/O.CON.KLSX.SV.W.0059.000000T0000Z-200528T2300Z/
Jefferson MO-Washington MO-
546 PM CDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN WASHINGTON COUNTIES...

At 545 PM CDT, a severe thunderstorm was located near Richwoods,
moving northeast at 20 mph.

HAZARD...Estimated ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
De Soto and Fletcher. 

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 9083 3812 9088 3827 9065 3812 9056
TIME...MOT...LOC 2245Z 235DEG 17KT 3815 9071 

HAIL...1.50IN
WIND...60MPH
 
$$

Carney
681 
WWUS53 KLSX 282256
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
556 PM CDT Thu May 28 2020

MOC099-221-282306-
/O.EXP.KLSX.SV.W.0059.000000T0000Z-200528T2300Z/
Jefferson MO-Washington MO-
556 PM CDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3802 9083 3812 9088 3827 9065 3812 9056
TIME...MOT...LOC 2256Z 236DEG 19KT 3817 9067 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:14 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 28, 3:14 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Thu May 28 2020

.SHORT TERM...  (Through Late Friday Night)
Issued at 300 PM CDT Thu May 28 2020

An extensive band of rain/showers and some embedded thunder
currently stretching from southeast IA across western MO into
southeast KS is spanning a slowly advancing cold front and is
being driven to a large degree by mid level frontogenetic forcing
associated with a northern stream trof moving into the upper MS
Valley and the southern stream upper trof/low centered through the
lower-middle MS Valley. This band is impacting northeast MO at this
time and will probably slide a bit into central MO into the early
evening. Further east much of the CWA is currently experiencing
scattered thunderstorms which are being fueled by MLCAPE of
roughly 1000+ j/kg. We should continue to see scattered
thunderstorms for the remainder of the afternoon into the early
evening, perhaps at times organizing into small clusters or bands.
Deep layer shear is quite weak and any severe weather threat
would appear to be rather isolated damaging winds, potentially a
wet microburst or where some cold pools could merge. There is also
an isolated threat of heavy rain where these bands could produce
a period of training.

The current expectation is that the overall coverage of precipitation
and especially storms should diminish after 00z with diminishing
heating and associated decrease in instability. The aforementioned
band of frontogenetically forced precipitation should also
gradually lose its structure as it moves east owing to the lifting
and weakening southern stream upper trof/low. This trend will
continue late evening into overnight at a more accelerated clip
with coverage of showers and any residual storms diminishing
quickly. This will occur in association with the advancing cold
front and continued east-northeast movement and weakening of the
upper low/trof as it phases with the northern stream trof.

There could be a few lingering showers in far southeast MO and
southwest IL early on Friday morning as the cold front and upper
trof continues to move east. The main story on Friday will be
somewhat gusty northwest winds in the wake of the cold front that
will usher in cooler and less humid air and finally bring a period
of dry weather.

Glass

.LONG TERM...  (Saturday through Next Thursday)
Issued at 300 PM CDT Thu May 28 2020

The latest guidance continues show a highly amplified upper air
pattern across NOAM this weekend with our region strongly under
the influence of a deep longwave trof over eastern NOAM. This
pattern will maintain surface high pressure across the Mid MS
Valley region through the weekend with lower humidity and cooler
temperatures and all the guidance supports below normal
temperatures.

Like mentioned yesterday we need to keep a wary eye on the
northwest flow in this pattern for potential short waves that
could either bring more cloud cover or perhaps high-based showers
or remnants of a decaying Plains MCS. One such wave should at
least bring us an increase in clouds Saturday afternoon and
evening. The NAM wants to actually bring precipitation into
central MO but at this time there is really no appreciable low
level forcing that would strongly support this scenario and thus a
dry forecast with more clouds has been maintained.

We will see progression of the pattern heading into the first
half of next week as the eastern NOAM trof moves into the western
Atlantic and the Plains upper ridge builds into the MS Valley.
The models overall agree on this scenario however depart on the
amplitude and strength of the upper ridge after Tuesday. Given
this pattern shift, we will still see a return of summer heat
more typical of June in the Tuesday and Wednesday time frame when
south-southwest low level flow will become established and
temperatures should rise to above normal levels.

Like mentioned yesterday from late Wednesday into Thursday there
is a bit more uncertainty with a decent amount of spread in the
deterministic models and ensemble prediction systems. The
differences continue to revolve around the strength and extent of
upper ridging from the Plains into the mid MS Valley and the depth
of trofing from the Great Lakes into the eastern U.S.. The ECMWF
remains quite bullish with this trofing with a cold frontal
passage through the CWA Wednesday night into Thursday. There has
also been a trend in the operational GFS to at least bring a front
into the northern CWA. The progress and position of this front
will ultimately impact thunderstorm chances and longevity of the
above normal temperatures.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu May 28 2020

Scattered thunderstorms have developed across eastern Missouri and
parts of southwest IL, and the metro St. Louis terminals will
have the biggest potential for thunder impacts this afternoon.
Currently the size of individual storms is small so pinning down a
time they will impact a terminal is difficult and have opted for
either VCTS or a short TEMPO group for now.

Showers will be the more dominant precipitation impacting KCOU
and KUIN this afternoon and evening with a lesser threat of
thunderstorms, however MVFR flight conditions should largely
dominate at these locations.

Overall the thunder threat should diminish after 01-02z. A band of
stratus with an advancing cold front will move into eastern MO and
west central IL near 05z and then should depart by 11z or so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

SPECIFICS FOR KSTL:

Scattered thunderstorms have developed across eastern Missouri,
and gauging the direct impact to KSTL is difficult to pin down
given their small size until they congeal. I have opted for VCTS
for now and will amend accordingly.

Overall the thunder threat should diminish after 01-02z with
showers at times this evening. A band of stratus associated with
an advancing cold front will move into the terminal near 05z
bringing MVFR flight conditions, and then should depart by 11z or
so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
336 PM CDT Thu May 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
336 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across parts of eastern Missouri and
western Illinois through early this evening. A strong storm with
gusty winds is possible. Also a few storms could produce locally
heavy rain and localized flash flooding.

Major flooding is occurring along the Illinois River above Hardin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Wednesday
through Thursday.

Major flooding is occurring along the Illinois River above Hardin.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any reports of flooding, rainfall greater
than 2 inches, or strong winds.

Glass

In the hours before

Local storm report, May 28, 1:50 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       2 NE GRANITE CITY       38.73N 90.10W
05/28/2020  M1.08 INCH       MADISON            IL   PUBLIC

&&

TES
Local storm report, May 28, 5:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 NE OLNEY              39.11N 91.21W
05/28/2020                   LINCOLN            MO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED EVIDENCE OF FLASH
            FLOODING, DEBRIS ON ROADS. WATER HAD RECEDED
            BY THE TIME THE EMERGENCY MANAGER ACCESSED
            THE AREA. TIME IS ESTIMATED BASED ON RADAR
            DATA.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:48 PM CDTRiver Flood WarningLSXReynolds14 hr
May 27, 8:31 PM CDTRiver Flood WarningLSXSaint Charles, Saint Louis7 days
May 28, 9:53 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau5 days
May 28, 9:53 AM CDTRiver Flood WarningLSXFranklin, Warren5 days
May 28, 9:53 AM CDTRiver Flood WarningLSXCole, Osage5 days
May 28, 11:02 AM CDTRiver Flood WarningLSXMarion22 days
May 28, 11:02 AM CDTRiver Flood WarningLSXPike22 days
May 28, 11:02 AM CDTRiver Flood WarningLSXPike24 days
May 28, 11:02 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis7 days
May 28, 1:56 PM CDTFlash Flood WarningLSXLincoln, Montgomery, Pike3 hr
May 28, 3:53 PM CDTFlash Flood WarningLSXPike, Ralls3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.